Kentucky, 2013

Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013

December 5 to 7, 2013 · NWS JKL · 33 events in 16 counties and zones

Repeated rounds of heavy rainfall led to flooding across eastern Kentucky on December 6th and 7th. In general, between two and half and three and a half inches of rain fell for the event and a number of roads around the area were underwater from time to time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$33,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Repeated rounds of heavy rainfall led to flooding across eastern Kentucky on December 6th and 7th. In general, between two and half and three and a half inches of rain fell for the event and a number of roads around the area were underwater from time to time. There were also a few instances of automobiles becoming surrounded by water. The rain transitioned to a wintry mix late on the 6th before ending and this led to a few automobile accidents in Fleming county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 5, 5:07 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 5, 5:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
507 PM EST THU DEC 5 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 417 PM EST THU DEC 5 2013

A STRONG COLD FRONT WAS PROGRESSING SOUTHEAST ACROSS THE AREA AT MID
AFTERNOON...WITH TEMPS RANGING FROM THE MID 40S IN OUR FAR NW
COUNTIES TO 70 IN THE FAR SE. AN AREA OF SHOWERS WAS ACCOMPANYING THE
FRONT. THERE WAS SOME LIGHTNING IN THE PRECIP EARLIER...BUT NO CLOUD
TO GROUND STRIKES HAVE BEEN DETECTED NEAR OUR AREA SINCE ABOUT MID DAY.

THE FRONT WILL EXIT SE OUT OF THE JKL FORECAST AREA EARLY THIS
EVENING AND THEN STALL OVER THE APPALACHIANS. WARM/MOIST AIR WILL
CONTINUE TO RIDE OVER THE BOUNDARY UNTIL LATE IN THIS PERIOD. AN
IMPULSE TRAVELING ALONG THE FRONT WILL BRING AN UPTICK IN THE PRECIP
ON FRIDAY.

HAVE GENERALLY USED A GFS/NAM BLEND...EXCEPT FOR TEMPS ON FRIDAY.
GAVE MORE WEIGHT TO THE GFS WHICH WAS NOTABLY COOLER IN OUR SE
COUNTIES. THE NAM PULLED THE FRONTAL BOUNDARY FURTHER NW...BUT
DESPITE NOT BRINGING IT FIRMLY NW ACROSS THE STATE LINE STILL SHOWED
HIGHS NEAR 70 IN OUR FAR SE...WHICH SEEMED TOO HIGH.

WITH COLDER AIR ARRIVING FROM THE NW ON FRIDAY AND FRIDAY NIGHT...
RAIN WILL BEGIN TO CHANGE TO WINTRY PRECIP FROM NW TO SE LATE
FRIDAY...WITH THE TRANSITION SHIFTING SE ACROSS THE AREA FRIDAY
EVENING AS PRECIP WINDS DOWN. THE TREND IS FOR A SLOWER CHANGEOVER.
ONCE DEEP MOISTURE TO THE -10C LEVEL IS LOST...WILL EXPECT AREAS OF
DRIZZLE AND FREEZING DRIZZLE OVERNIGHT FRIDAY NIGHT IN THE LINGERING
SHALLOW MOISTURE. MOST OF THE CONCERN FOR WINTER WX IS IN THIRD
PERIOD. THE GFS AND NAM DO NOT AGREE ON THE DEGREE OF WARM AIR
ALOFT...WHICH PUTS THE TYPE OF WINTER PRECIP STILL IN QUESTION. AN
ADVISORY MAY STILL BE NEEDED...BUT HAVE HELD OFF ON ISSUANCE AT THIS
TIME.

FORECAST SOUNDINGS STILL SHOW ELEVATED INSTABILITY TONIGHT AND
FRIDAY...AND IN LIGHT OF EARLIER LIGHTNING...HAVE USED A SLIGHT
CHANCE OF THUNDER.

1/3 TO 2/3 OF AN INCH OF RAIN HAS BEEN COMMON SO FAR WHERE RAIN HAS
MOVED THROUGH TODAY. RAIN IS NOT EXPECTED TO BE PARTICULARLY HEAVY
TONIGHT...BUT AS IT PICKS UP ON FRIDAY INTO FRIDAY NIGHT...MODELS
SHOW POTENTIAL FOR MORE THAN ANOTHER INCH. WITH A FLOOD WATCH ALREADY
IN PLACE...WILL LEAVE IT AS IS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 445 PM EST THU DEC 5 2013

THERE ARE TWO MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD. THE
FIRST IS THE TAIL END OF THE EVENT FROM THE NEAR TERM PERIOD. THIS
WILL BE AS THE DEEPER MOISTURE DEPARTS...BUT SOME LOW LEVEL MOISTURE
LINGERS AS COLD AIR MOVES IN IN THE LOWER LEVELS AND THERE WILL
LIKELY BE NO ICE IN THE CLOUDS. LOW LEVEL WINDS ARE EXPECTED TO BE
NORTH TO NORTHEASTERLY EARLY IN THE PERIOD...SO ANY LINGERING
DRIZZLE/FREEZING DRIZZLE OR LIGHT FREEZING RAIN THAT FALLS SHOULD NOT
LINGER VERY LONG INTO THE PERIOD AS THE BOUNDARY IS PUSHED SOUTHEAST
OF THE AREA...TEMPORARILY. SFC HIGH PRESSURE NOSING INTO THE OHIO
VALLEY FROM THE PLAINS/MS VALLEY REGION SHOULD LEAD TO A DRY SAT
AFTERNOON AND EVENING IN BETWEEN ROUNDS OF PRECIPITATION. BLACK ICE
AND SOME ICY SPOTS WILL BE A CONCERN EARLY ON SATURDAY AS
TEMPERATURES BEGIN THE DAY IN THE LOWER 20S NORTHWEST TO AROUND 30
OR THE LOWER 30S VALLEYS NEAR THE VA AND WV BORDERS IN THE SOUTHEAST.
TEMPS ON SAT SHOULD CLIMB ABOVE FREEZING...AT LEAST BRIEFLY FROM
NEAR THE INTERSTATE 64 CORRIDOR ON TO THE SOUTH.

THE SECOND CONCERN IN THE LONG TERM PERIOD IS AS SOUTHERN STREAM MID
LEVEL WAVE MOVING FROM MEXICO TOWARD THE LOWER MS VALLEY AND
DEVELOPMENT OF A SFC LOW IN THE GULF AND AN INVERTED TROUGH NORTH
INTO THE TN AND OH VALLEY REGION SAT NIGHT AND INTO SUNDAY. AS THE LOW
LEVEL JET BRINGS WARMER AIR AND MOISTURE NORTH ALOFT FIRST...ON SAT
NIGHT AND INTO SUNDAY...ISENTROPIC LIFT WILL LEAD TO TOP DOWN
SATURATION. AS THE ATMOSPHERE SATURATES THERE COULD BE A LITTLE SNOW
THAT FALLS...ESPECIALLY FROM NEAR THE MTN PARKWAY AND ON TO THE
NORTH...BUT WARMER AIR SURGING IN FURTHER TO THE SOUTHEAST SHOULD
TRANSITION PRECIPITATION OVER TO LIQUID FORM BY LATE SAT NIGHT OR
EARLY SUN NEAR THE TN/VA/KY TRI STATE AREA. THIS TRANSITION THROUGH
FREEZING RAIN TO RAIN SHOULD OCCUR LATEST IN THE NORTHWEST.
OVERALL...THIS MAY HAVE ITS MOST WIDESPREAD AFFECT ON MOST OF THE
AREA NEAR OR SHORTLY AFTER DAWN ON SUNDAY. HOWEVER...IT APPEARS THE
FAR NORTHWEST WILL NOT CHANGEOVER TO ALL RAIN ACROSS THE BOARD UNTIL
EARLY TO MID AFTERNOON ON SUNDAY. THERE WILL LIKELY BE A LARGE
TEMPERATURE GRADIENT ACROSS THE AREA ON SUNDAY FOR MAX T WITH MID 30S
NORTHWEST AND MID 40S NEAR THE VA BORDER.

TEMPERATURES SHOULD THEN REMAIN SUFFICIENTLY WARM FOR ANY PRECIPITATION
ON SUN NIGHT TO REMAIN AS RAIN AS ADDITIONAL WAVES OR WAVES MOVE
NORTHEAST ALONG THE BOUNDARY WHILE MID LEVEL WAVES MOVE BY IN THE SW
FLOW ALOFT. A SHORTWAVE MID LEVEL TROUGH EXTENDING FROM THE WESTERN
GREAT LAKES DOWN INTO THE PLAINS WILL MOVE NORTHEAST AND CROSS THE
OHIO VALLEY ON MONDAY NIGHT INTO TUESDAY...AND BRING AN END TO
PRECIPITATION CHANCES BY EARLY TUE. A BRIEF ROUND OF FEW FLURRIES OR
LIGHT SNOW SHOWERS COULD OCCUR AT THAT POINT.

HOWEVER...SFC AND UPPER LEVEL RIDGING SHOULD BUILD IN FOR MIDWEEK AND
GENERALLY REMAIN IN CONTROL THROUGH THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 717 AM EST THU DEC 5 2013

CONDITIONS WILL GRADUALLY DETERIORATE THROUGH THE PERIOD AS A COLD
FRONT MOVES SOUTHEAST ACROSS THE COMMONWEALTH AND THEN STALLS JUST
SOUTHEAST OF THE AREA. THIS WILL BRING A PROLONGED PERIOD OF RAIN
WITH IFR CEILINGS/VISIBILITIES AT TIMES. AN AMPLE LOW LEVEL JET
WILL PROVIDE THE THREAT OF LOW LEVEL WIND SHEAR EAST OF I-75 THROUGH
15Z. SOUTH WINDS AT AROUND 10 KTS WILL GRADUALLY VEER TO THE SOUTHWEST
DURING THE DAY...AND THEN SHIFT TO THE NORTHWEST BEHIND THE COLD
FRONT LATER THIS AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Dec 5, 4:48 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EST THU DEC 5 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
448 PM EST THU DEC 5 2013

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED HEAVY RAINFALL MAY OCCUR TONIGHT...LEADING TO LOCALIZED
MINOR FLOODING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY. RAIN MAY FALL
HEAVY AT TIMES ON FRIDAY...BEFORE TRANSITIONING TO A WINTRY MIX LATE
FRIDAY AND FRIDAY EVENING BEFORE THE PRECIPITATION TAPERS OFF. THE
RAINFALL MAY LEAD TO LOCALIZED FLOODING AND COULD ALSO BRING
SIGNIFICANT RISES ON AREA RIVERS.

A WINTRY MIX OF PRECIPITATION IS ALSO EXPECTED IN MANY AREAS
SATURDAY NIGHT INTO SUNDAY AT THE ONSET OF THE NEXT ROUND OF
PRECIPITATION...BEFORE IT CHANGES TO ALL RAIN ON SUNDAY. THE RAIN MAY
FALL AT HEAVY AT TIMES FROM SUNDAY INTO MONDAY...WHICH MAY CREATE
LARGER FLOODING ISSUES DUE TO THE ALREADY SATURATED SOIL...WITH SOME
AREA RIVERS POSSIBLY RISING INTO FLOOD STAGE INTO EARLY NEXT WEEK.

THERE IS ALSO A CHANCE OF SNOW MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING AND WINTER
WEATHER TONIGHT THROUGH THE WEEKEND.

HAL/JP

In the hours before

Special weather statement, Dec 5, 1:20 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EST THU DEC 5 2013

KYZ051-052-058>060-068-069-079-080-104-106-108-111-112-114-116-
051900-
MENIFEE-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-PULASKI-ROCKCASTLE-LAUREL-
JACKSON-MORGAN-OWSLEY-WOLFE-LEE-BREATHITT-CLAY-
120 PM EST THU DEC 5 2013

...A LINE OF GUSTY SHOWERS AND SOME EMBEDDED THUNDERSTORMS TO AFFECT
THE FOLLOWING COUNTIES THROUGH 200 PM EST THURSDAY AFTERNOON...

   JACKSON...
   MENIFEE...
   MORGAN...
   NORTHWESTERN OWSLEY...
   EASTERN POWELL...
   NORTHEASTERN PULASKI...
   SOUTHEASTERN ROCKCASTLE...
   SOUTHEASTERN ROWAN...
   WOLFE...
   LEE...
   SOUTHEASTERN BATH...
   NORTHWESTERN BREATHITT...
   NORTH CENTRAL CLAY...
   ELLIOTT...
   SOUTHEASTERN ESTILL AND
   NORTH CENTRAL LAUREL.

AT 117 PM EST...A LINE OF GUSTY SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING CARTER CAVES STATE
PARK TO 7 MILES WEST OF CAMPTON TO 11 MILES NORTHWEST OF
LONDON...MOVING NORTHEAST AT 35 MPH.

RESIDENTS AND TRAVELERS SHOULD EXPECT BRIEF HEAVY RAIN...SOME WIND
GUSTS UP TO 35 MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Dec 5, 2:10 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EST THU DEC 5 2013

KYZ069-080-084>086-112-114>117-051945-
MCCREARY-WHITLEY-LAUREL-KNOX-JACKSON-LESLIE-OWSLEY-PERRY-BREATHITT-
CLAY-
210 PM EST THU DEC 5 2013

...A LINE OF GUSTY SHOWERS AND SOME EMBEDDED THUNDERSTORMS TO AFFECT
THE FOLLOWING COUNTIES THROUGH 245 PM EST THURSDAY AFTERNOON...

   WESTERN KNOX...
   SOUTHERN JACKSON...
   EXTREME WEST CENTRAL LESLIE...
   EASTERN MCCREARY...
   OWSLEY...
   WEST CENTRAL PERRY...
   WHITLEY...
   SOUTHWESTERN BREATHITT...
   CLAY AND
   LAUREL.

AT 209 PM EST...A LINE OF GUSTY SHOWERS WITH A FEW POSSIBLE EMBEDDED
THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
SOUTHWEST OF BOONEVILLE TO LONDON TO 14 MILES NORTH OF WILLIAMSBURG
TO 6 MILES NORTHEAST OF WHITLEY CITY TO ONEIDA...MOVING NORTHEAST AT
40 MPH.

RESIDENTS AND TRAVELERS SHOULD EXPECT BRIEF HEAVY RAIN...SOME WIND
GUSTS UP TO 35 MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Dec 5, 2:53 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EST THU DEC 5 2013

KYZ080-084>088-107>120-052100-
JOHNSON-MARTIN-MCCREARY-WHITLEY-LAUREL-KNOTT-KNOX-LESLIE-LETCHER-
MAGOFFIN-OWSLEY-PERRY-PIKE-WOLFE-LEE-BELL-BREATHITT-CLAY-FLOYD-
HARLAN-
253 PM EST THU DEC 5 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EST THURSDAY AFTERNOON...

   EXTREME SOUTHWESTERN JOHNSON...
   KNOTT...
   KNOX...
   LESLIE...
   WESTERN LETCHER...
   SOUTHEASTERN MCCREARY...
   SOUTHERN MAGOFFIN...
   SOUTHWESTERN MARTIN...
   EASTERN OWSLEY...
   PERRY...
   NORTHWESTERN PIKE...
   WHITLEY...
   SOUTHEASTERN WOLFE...
   EXTREME SOUTHEASTERN LEE...
   BELL...
   BREATHITT...
   CLAY...
   FLOYD...
   HARLAN AND
   EAST CENTRAL LAUREL.

AT 253 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM EVANSTON TO MORRIS FORK TO EMMANUEL TO 9 MILES
SOUTHWEST OF STRUNK...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH
OF HINDMAN TO 11 MILES SOUTHEAST OF BOONEVILLE TO BARBOURVILLE TO
ONEIDA...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOLYN AROUND
300 PM EST...MOUSIE AROUND 305 PM EST...RAVEN AROUND 310 PM EST...
TOPMOST AROUND 315 PM EST...HALO AROUND 320 PM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND SMALL HAIL IN THESE
AREAS.

JACOBSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 flood, 3 heavy rain, 1 winter weather. Local standard time, as filed.

Heavy Rain, Whitley

When
December 5, 5:30 PM EST to December 6, 5:30 PM EST
Where
Whitley County, Goldbug
Reported by
Fire Department/Rescue
Coordinates
36.800, -84.170

The USGS rain guage at Williamsburg recorded a 24 hour rainfall amount of 3 inches. Most creeks and streams in the area were at bankful.

Heavy Rain, Bell

When
December 5, 5:51 PM EST to December 6, 5:51 PM EST
Where
Bell County, Pineville
Reported by
Trained Spotter
Coordinates
36.770, -83.680

A 24 hour rainfall of 2.7 inches was recorded in Pineville. Small streams and ditches in the area were fairly full with some water from ditches running over roadways.

Flood, Breathitt

When
December 6, 12:00 PM EST to 4:35 PM EST
Where
Breathitt County, 0.49 mi SSW of Noctor to 0.38 mi S of Noctor
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.563, -83.332

The low water bridge at Round Bottom Road just off Hwy 30 was flooded.

Flood, Owsley

When
December 6, 1:38 PM EST to 4:38 PM EST
Where
Owsley County, 6 mi S of Booneville to 1.8 mi SSW of Southfork
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.393, -83.680

The Upper Wolf Creek low water bridge was flooded.

Flood, Owsley

When
December 6, 1:42 PM EST to 4:42 PM EST
Where
Owsley County, 2 mi SE of Booneville to 0.53 mi WSW of Eversole
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.459, -83.654

Kay Wood Road was closed at the low water bridge at Fish Trap.

Heavy Rain, Breathitt

When
December 6, 2:59 PM EST to 3:59 PM EST
Where
Breathitt County, Noctor
Reported by
NWS Employee
Coordinates
37.570, -83.330

Highway 30 was blocked near Round Bottom due to a mud slide.

Flood, Laurel

When
December 6, 3:45 PM EST to December 7, 10:30 AM EST
Where
Laurel County, Bernstadt to 2.72 mi NNE of Bernstadt
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.150, -84.200

A social media report was received of water flooding a yard and reaching a house in Bernstadt at 345 pm this afternoon. The report stated that conditions had worsened and that water was flowing over area roads.

Flood, Pike

When
December 6, 4:31 PM EST to December 7, 10:00 AM EST
Where
Pike County, 1.03 mi SE of Owsley to 1.27 mi NNW of Little Dixie
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.492, -82.584

Hurricane Rd/KY 1384 was blocked by water at two locations, the Hidden Valley subdivision, and at the Hurricane Creek Fire Station 1.

Flood, Rockcastle

When
December 6, 4:45 PM EST to December 7, 10:30 AM EST
Where
Rockcastle County, 0.77 mi NNE of Mt Vernon to 0.81 mi NNE of Mt Vernon
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.359, -84.342

A yard was under water on Williams Street near the Mount Vernon Elementary School. The water had no quite reached the house, but was up to the edge of the road.

Flood, Magoffin

When
December 6, 5:25 PM EST to December 7, 11:00 AM EST
Where
Magoffin County, Lakeville to 0.93 mi WSW of Hendricks
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.720, -83.070

Water was over the road at mile marker 10.8 on Hwy 30. Water was also over the road on KY 867 at mile marker 4.5 near the Lakeville area.

Flood, Fleming

When
December 6, 5:45 PM EST to December 7, 4:00 AM EST
Where
Fleming County, Hillsboro to 0.92 mi S of Hillsboro
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
38.300, -83.650

Some minor flooding of area roadways was reported.

Flood, Rockcastle

When
December 6, 5:54 PM EST to December 7, 10:30 AM EST
Where
Rockcastle County, 1.59 mi NNE of Maretburg to 1.33 mi NNE of Maretburg
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.371, -84.368

An inch or two of water was running across Old Brodhead Road near the bank.

Winter Weather, Fleming

When
December 6, 6:00 PM EST to 10:00 PM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Ice accumulated on decks, trees, and roads in Hillsboro. A couple of car wrecks were reported due to the icing.

Flood, Pike

When
December 6, 6:01 PM EST to December 7, 11:00 AM EST
Where
Pike County, 2.05 mi NNE of Shelbiana to 2.39 mi NNE of Shelbiana
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
County Official
Coordinates
37.456, -82.481

Chloe Road was shut down due to flooding.

Flood, Knott

When
December 6, 6:30 PM EST to December 7, 11:00 AM EST
Where
Knott County, Mousie to 2.43 mi E of Mousie
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.420, -82.880

Water was over the road across sections Hwy 550 East between Mousie and Garrett. The road was impassable in places with anywhere between 2 and 12 inches of water flowing across it. The spotter witnessed a truck becoming submerged in the water and getting stuck.

Flood, Martin

When
December 6, 6:50 PM EST to December 7, 11:00 AM EST
Where
Martin County, 5 mi ESE of Inez to 1.23 mi SSW of Beauty
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.842, -82.445

The road between Inez and Kermit was closed due to high water.

Flood, Breathitt

When
December 6, 7:00 PM EST to December 7, 10:30 AM EST
Where
Breathitt County, 2 mi E of Quicksand to 1.86 mi W of Press
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.530, -83.314

South Fork Creek was over the road at mile marker 2 on KY 1098.

Flood, Pike

When
December 6, 7:00 PM EST to December 7, 11:00 AM EST
Where
Pike County, 0.91 mi SSE of Coal Run to 1.87 mi ESE of Pauley
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.507, -82.567

Stone Coal Road was blocked by water. A vehicle was stranded in the water. The fire dept. was called to assist the stranded driver.

Flood, Leslie

When
December 6, 7:00 PM EST to December 7, 10:30 AM EST
Where
Leslie County, Wendover to 1.53 mi S of Wendover
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.130, -83.370

Portions of town were under water.

Flood, Johnson

When
December 6, 7:15 PM EST to December 7, 11:00 AM EST
Where
Johnson County, 2 mi SE of Flatgap to 0.81 mi ESE of Kerz
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.910, -82.854

The public reported that Route 201 was under water.

Flood, Pike

When
December 6, 7:30 PM EST to December 7, 11:00 AM EST
Where
Pike County, Belfry to 0.27 mi SSW of Belfry
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.620, -82.270

About 3 feet of water was over the road in the back alley of Belfry. This was the result of a low lying area along Pond Creek, where the creek had come out of its banks.

Flood, Perry

When
December 6, 7:32 PM EST to December 7, 10:30 AM EST
Where
Perry County, 0.87 mi SW of Bonnyman to 0.8 mi NE of Typo
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
37.290, -83.239

Flooding washed out a bridge on Typo Road south of Bonnyman.

Flood, Pike

When
December 6, 8:13 PM EST to December 7, 11:00 AM EST
Where
Pike County, 2.51 mi N of Phyllis to 2.22 mi N of Phyllis
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.466, -82.377

A culvert was blocked, resulting in flooding along Ridge Line Road between mile markers 3 and 4 near Kimper.

Flood, Floyd

When
December 6, 8:13 PM EST to December 7, 11:00 AM EST
Where
Floyd County, 1 mi S of Prestonsburg to 1.22 mi N of Sloan
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.656, -82.780

Town Branch Road was flooded in several areas. This included a small slide and a blocked culvert.

Flood, Letcher

When
December 6, 8:16 PM EST to December 7, 11:00 AM EST
Where
Letcher County, 0.69 mi S of Crown to 0.56 mi W of Belcraft
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.140, -82.832

Flooding caused a culvert on KY 931 to become blocked. Debris on the roadway made the road impassable.

Flood, Letcher

When
December 6, 8:16 PM EST to December 7, 11:00 AM EST
Where
Letcher County, 0.38 mi SSW of Carcassonne to 0.84 mi NW of Blackey
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.165, -82.984

Kentucky 3408 had water over it in numerous places.

Flood, Knott

When
December 6, 8:30 PM EST to December 7, 11:00 AM EST
Where
Knott County, Hindman to 1.03 mi SW of Leburn
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.330, -82.980

Water was over the road on KY 550 at WKCB radio station.

Flood, Pike

When
December 6, 8:30 PM EST to December 7, 11:00 AM EST
Where
Pike County, 2 mi W of Mouthcard to 0.68 mi WSW of Mouthcard
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.380, -82.286

KY 460 near Mouthcard was closed due to flooding.

Flood, Floyd

When
December 6, 8:30 PM EST to December 7, 11:00 AM EST
Where
Floyd County, 1 mi NW of Prestonsburg to 1.02 mi WNW of West Prestonsburg
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.680, -82.793

KY 1427 and Abbot Creek were covered by flood waters in several places.

Flood, Floyd

When
December 6, 8:30 PM EST to December 7, 11:00 AM EST
Where
Floyd County, Langley to 1.01 mi S of Langley
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.530, -82.800

KY 550 at Langley was closed due to flooding.

Flood, Johnson

When
December 6, 8:30 PM EST to December 7, 11:00 AM EST
Where
Johnson County, 3 mi WSW of Paintsville to 1.46 mi NE of Denver
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.803, -82.851

Offut Road, KY 2040, was closed due to flooding. The water was still rising at the time of the report.

Flood, Floyd

When
December 6, 8:38 PM EST to December 7, 11:00 AM EST
Where
Floyd County, 0.72 mi ENE of Auxier to 1.48 mi E of Auxier
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.735, -82.758

Routes 321 and 3 at the entrance of Dewey Lake were closed due to a land slide.

Flood, Whitley

When
December 6, 11:00 PM EST to December 7, 10:30 AM EST
Where
Whitley County, 0.4 mi WSW of Woodbine to 0.51 mi SSE of Woodbine
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
36.898, -84.087

Numerous reports of flooding were received from the Woodbine area. A portion of Radio Tower Road was under water. Water was also across Hwy 6 and on both sides of Old Welton Cemetary Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484323, 484325, 484299, 484300, 484302, 484307, 484308, 484389, 484309, 484311, 484392, 484326, 484391, 484370, 484373, 484393, 484394, 484395, 484396, 484397, 484398, 484399, 484403, 484405, 484406, 484408, 484413, 484415, 484417, 484419, 484422, 484424, 484426.